Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 39, NWS Lake Charles, LA

April 29, 2024Jefferson County, Texas

NWS Lake Charles, LA issued this flash flood warning at Apr 29, 2024, 5:37 AM CDT for Jefferson County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2024, 5:37 AM CDT (10:37 UTC)
Expired
Apr 29, 2024, 9:45 AM CDT
In force
4 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Jefferson County, TX

The radar

The Lake Charles radar (KLCH), 81 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2024-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2024-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1624 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

565 
WGUS54 KLCH 291037
FFWLCH
TXC245-291345-
/O.NEW.KLCH.FF.W.0039.240429T1037Z-240429T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
537 AM CDT Mon Apr 29 2024

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Central Jefferson County in southeastern Texas...

* Until 845 AM CDT.

* At 537 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 2 to 3 inches in 1 
  hour. Additional rainfall amounts of 2 to 4 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Port Arthur, Groves, Port Neches, Hamshire, La Belle and Port 
  Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2989 9436 2989 9411 2998 9387 2998 9386
      2997 9385 2996 9384 2993 9385 2986 9391
      2985 9391 2984 9390 2979 9392 2970 9436

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR

$$

78
1 follow-up statement
606 
WGUS54 KLCH 291203
FFWLCH
TXC245-291445-
/O.EXT.KLCH.FF.W.0039.000000T0000Z-240429T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
703 AM CDT Mon Apr 29 2024

The National Weather Service in Lake Charles has extended the

* Flash Flood Warning for...
  Central Jefferson County in southeastern Texas...

* Until 945 AM CDT.

* At 703 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 5 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Port Arthur, Groves, Port Neches, Hamshire, La Belle and Port 
  Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2989 9436 2989 9411 2998 9387 2998 9386
      2997 9385 2996 9384 2993 9385 2986 9391
      2985 9391 2984 9390 2979 9392 2970 9436

FLASH FLOOD...RADAR INDICATED

$$

78

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 1:29 AM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Apr 29, 1:29 AM CDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
129 AM CDT Mon Apr 29 2024

...New UPDATE...

.UPDATE...
Issued at 119 AM CDT Mon Apr 29 2024

A line of showers and thunderstorms is ongoing across north
portions of the area. Large swaths of precipiation totals 3 to 6
inches have alread occurred with more rainfall to come. Shear
vectors aloft have aligned with the line, and combined with deep
moisture through 700 mb (as seen from 06Z RAOB), there will be
very little forward movement in the line in the next hours.

Where there is movement, expect strong wind gusts and isolated
tornadoes. Again, the main concern through the morning is flash
flooding, wind gusts and isolated tornadoes. Expect a deeper dive
into the extended forecast later in the morning.

11/Calhoun

&&

.SHORT TERM...
(Tonight through Tuesday night)

Wx map shows surface high pressure off the East Coast and a low
pressure trough across the Central Plains southward to Central
Texas. Over our region, the pressure gradient is slowly relaxing,
allowing for winds to diminish for all areas except the immediate
coastal parishes. Thus, have trimmed back the Wind Advisory for SE
TX and the I-10 corridor of Southern Louisiana.

Minor coastal flooding continuing with values peaking between 1.5
to 1.8 feet Mean Higher High Water (MHHW) earlier this morning
along the coast, and this afternoon across the Sabine and
Calcasieu basins. Considering the duration of these southeast
winds keeping tides 1-2 feet above astronomical tide over two days
now, sufficient infiltration into the marshes and low lying
coastal areas have likely occurred. Thus, will keep the ongoing
Coastal Flood Warning for Southern Jefferson & Orange Counties and
Cameron & Southern Calcasieu Parishes. Further east across
coastal Vermilion, Iberia, and St. Mary Parishes, tides reached
1.5 feet Mean Higher High Water (MHHW) during the times of high
tide. Thus, kept the ongoing Coastal Flood Advisory. With
southeast winds expected to diminish before next high tide cycle,
lower tides are expected. Therefore, the Coastal Flood Warnings
and Advisories will not be reissued for Monday.

The approaching longwave mid to upper level trough over Central
Plains southward to Texas expected to move slowly as the
shortwave within the base of the trough ejects northeastward
through Monday. Showers and thunderstorms have reformed across
Central and Northeast Texas. This area is expected to move across
Northeast Texas this evening, with development further southwest.
This area is expected to either maintain or redevelop as an MCS into
the overnight hours through Monday morning. Severe weather will be
possible, with the greatest risk across Inland SE TX late this
evening/early Monday morning. SPC has Enhanced Risk for Tyler &
Northern Jasper, and Slight Risk for remainder of area into
Central and Southern Louisiana, expect Marginal Risk over Lower
Acadiana. All modes of severe weather will be possible. The other
item will be the expected rainfall of 3 to 5 inches with locally
higher amounts through Monday evening. This areal extent has
shifted southward, thus have extended the Flood Watch southward as
well to include all of Southeast Texas and along the I-10
corridor northward across Central and Southern Louisiana. Did not
include Lafayette parish and the remainder of Lower Acadiana as
the totals here at this time only ranging from 1.5 to 2.0 inches.

Expect lingering moisture and lift to generate scattered showers
and thunderstorms for Tuesday, with chances around 30-40%.
Otherwise, south to southeast winds and above normal temperatures
expected to continue.

08/DML

&&

.LONG TERM...
(Wednesday through next Saturday)

Ample moisture will remain in the area during the mid to late week
period. No significant system is expected over the area Wednesday or
Thursday, however with the lack of any ridging locally and weak
disturbances aloft passing to the north, isolated to scattered
mainly diurnal showers and storms will be possible.

Friday into the weekend a weak front may move into the area. This
boundary may provide an uptick in coverage before washing out or
lifting back north late in the weekend.

05

&&

.AVIATION...
(06Z TAFS)
Issued at 1152 PM CDT Sun Apr 28 2024

A developing slowly advancing squall line will continue to move
across the region through the morning with individual showers and
thunderstorms developing ahead of it. Storms within the squall
line will have the potential to become severe with wind gusts in
excess of 60 MPH, large hail and torrential rainfall. TEMPO groups
reflect the best estimate for the squall line passage at each
terminal. Ceilings within the squall line will drop to IFR with
visibilities falling to 1/2 mile or less. Outside of storms,
breezy southerly gradient winds will continue through the morning
before weakening this afternoon. Ceilings will improve to VFR this
afternoon through tonight.

Jones

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  79  64  86  64 /  90  10  20  10
LCH  81  69  84  69 /  90  10  40  10
LFT  81  70  86  71 / 100  20  40  10
BPT  84  69  84  70 /  70  10  40  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through this evening for LAZ027>033-141>143-241>243.

TX...Flood Watch through this evening for TXZ180-201-259>262-515-516-
     615-616.

GM...Small Craft Advisory until 7 AM CDT this morning for GMZ430-432-
     435-436.

     Small Craft Advisory until 1 PM CDT this afternoon for GMZ450-
     452-455-470-472-475.

&&

SHORT TERM...11
LONG TERM....11
AVIATION...66

In the hours before

Special weather statement, Apr 29, 3:29 AM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
329 AM CDT Mon Apr 29 2024

LAZ027-028-030>032-290900-
Evangeline LA-Allen LA-Beauregard LA-Vernon LA-Rapides LA-
329 AM CDT Mon Apr 29 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL RAPIDES...
NORTHWESTERN EVANGELINE...EASTERN BEAUREGARD...SOUTHEASTERN VERNON
AND NORTHERN ALLEN PARISHES THROUGH 400 AM CDT...

At 329 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elizabeth to near Dry Creek to near
Oretta. Movement was east at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Oakdale, Elizabeth, Turkey Creek, Dry Creek, Singer, Sugartown,
Mittie, Ragley, Grant, Longville, Allen Parish Airport, Tulla,
Beaver, Oretta, and Bundick Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
central, southwestern and west central Louisiana.

&&

LAT...LON 3089 9229 3065 9277 3047 9338 3049 9339
      3049 9346 3065 9355 3096 9283
TIME...MOT...LOC 0829Z 269DEG 20KT 3082 9278 3065 9312 3057 9341

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Calhoun
Local storm report, Apr 29, 4:58 AM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
458 AM CDT Mon Apr 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     Hail             1 NW Mauriceville       30.22N 93.88W
04/29/2024  E1.25 Inch       Orange             TX   Public

            Public reports a little bigger than
            quarters. This was on the edge of the core.

&&

78
Local storm report, Apr 29, 5:14 AM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
514 AM CDT Mon Apr 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     Flash Flood      4 N Silsbee             30.41N 94.19W
04/29/2024                   Hardin             TX   Mesonet

            at 340 AM bank full was exceeded. Major
            flood stage is likely occurring as of 513
            AM. This is Mill Creek. This floods the
            roadway.

&&

78
Special weather statement, Apr 29, 5:19 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
519 AM CDT Mon Apr 29 2024

LAZ029-033-291045-
St. Landry LA-Avoyelles LA-
519 AM CDT Mon Apr 29 2024

...STRONG THUNDERSTORMS WILL IMPACT AVOYELLES AND NORTH CENTRAL ST.
LANDRY PARISHES THROUGH 545 AM CDT...

At 518 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Hessmer to near
Cottonport to near Big Cane. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Marksville, Bunkie, Simmesport, Moreauville, Bordelonville, Bayou
Current, Morrow, Cottonport, Mansura, Hessmer, Evergreen,
Plaucheville, Goudeau, Brouillette, Lake Ophelia National Wildlife
Refuge, Big Cane, Dupont, Big Bend, Lebeau, and Hamburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
central Louisiana.

&&

LAT...LON 3122 9178 3120 9169 3117 9168 3114 9172
      3104 9172 3097 9181 3087 9180 3085 9182
      3079 9178 3069 9203 3090 9212 3100 9222
      3104 9222 3126 9200 3122 9199 3125 9196
      3122 9194 3123 9193 3128 9195 3130 9191
TIME...MOT...LOC 1018Z 239DEG 35KT 3102 9212 3096 9203 3084 9195

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Calhoun
Local storm report, Apr 29, 5:22 AM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
522 AM CDT Mon Apr 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 AM     Flash Flood      5 NNW Orange            30.17N 93.79W
04/29/2024                   Orange             TX   Amateur Radio

            Yard and street flooding at intersection of
            FM 1130 and FM 1078 Orange county west of
            Little Cypress.

&&

78
Special weather statement, Apr 29, 5:31 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
531 AM CDT Mon Apr 29 2024

LAZ032-033-143-291100-
Northern Acadia LA-St. Landry LA-Evangeline LA-
531 AM CDT Mon Apr 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL EVANGELINE...
NORTHERN ACADIA AND SOUTHWESTERN ST. LANDRY PARISHES THROUGH 600 AM
CDT...

At 530 AM CDT, Doppler radar was tracking a strong thunderstorm over
Mowata, or near Eunice, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Opelousas, Eunice, Church Point, Iota, Lawtell, Mowata, Swords,
Branch, Richard, Maxie, Mire, and Savoy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
central, south central and southwestern Louisiana.

&&

LAT...LON 3028 9215 3027 9260 3055 9246 3057 9209
TIME...MOT...LOC 1030Z 272DEG 26KT 3043 9241

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

14

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:37 PM CDTRiver Flood WatchLCHHardin, Jasper6 hr
Apr 28, 8:37 PM CDTRiver Flood WarningLCHJasper, Tyler27 days
Apr 28, 9:06 PM CDTWind AdvisoryLCHJefferson, Orange3 hr
Apr 28, 10:45 PM CDTSevere Thunderstorm WarningLCHJasper, Tyler30 min
Apr 28, 11:13 PM CDTSevere Thunderstorm WarningLCHJasper, Tyler32 min
Apr 28, 11:40 PM CDTSevere Thunderstorm WarningLCHJasper, Newton, Tyler35 min
Apr 28, 11:54 PM CDTFlash Flood WarningLCHJasper, Tyler8 hr
Apr 29, 12:13 AM CDTSevere Thunderstorm WarningLCHJasper, Newton, Tyler32 min
Apr 29, 1:32 AM CDTFlash Flood WarningLCHJasper, Newton6 hr
Apr 29, 1:52 AM CDTSevere Thunderstorm WarningLCHJasper, Newton, Tyler38 min
Apr 29, 1:59 AM CDTFlash Flood WarningLCHHardin, Jasper, Newton, Tyler6 hr
Apr 29, 2:55 AM CDTRiver Flood WarningLCHHardin, Jasper31 days
Apr 29, 2:55 AM CDTRiver Flood WarningLCHNewton3 days
Apr 29, 2:55 AM CDTRiver Flood WarningLCHHardin, Jefferson26 days
Apr 29, 2:55 AM CDTRiver Flood WarningLCHHardin21 days
Apr 29, 2:57 AM CDTSevere Thunderstorm WarningLCHJasper, Newton33 min
Apr 29, 3:20 AM CDTFlash Flood WarningLCHNewton8 hr
Apr 29, 3:27 AM CDTSevere Thunderstorm WarningLCHJasper, Newton48 min
Apr 29, 3:55 AM CDTSevere Thunderstorm WarningLCHJasper, Newton, Orange65 min
Apr 29, 4:00 AM CDTSevere Thunderstorm Warning Considerable damage threatLCHJasper, Newton, Orange46 min
Apr 29, 4:21 AM CDTTornado WarningLCHOrange24 min
Apr 29, 4:44 AM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Newton, Orange5 hr
Apr 29, 5:06 AM CDTSevere Thunderstorm WarningLCHJefferson39 min
Apr 29, 5:34 AM CDTSevere Thunderstorm WarningLCHJefferson26 min
Apr 29, 7:27 AM CDTAreal Flood WarningLCHHardin, Jasper, Newton, Tyler12 hr
Apr 29, 9:35 AM CDTAreal Flood WarningLCHHardin, Jasper, Jefferson, Newton, Orange12 hr

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.